Kentucky, 2008

High Wind and Strong Wind in Kentucky, February 6, 2008

February 6, 2008 · NWS JKL · 4 events in 3 counties and zones

Gusty winds behind a strong cold front caused some damage across Eastern Kentucky during the late afternoon and early evening hours of February 6th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Gusty winds behind a strong cold front caused some damage across Eastern Kentucky during the late afternoon and early evening hours of February 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 6, 12:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 6, 12:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1255 PM EST WED FEB 6 2008

.SHORT TERM.../THE REST OF TODAY/

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS WINDING DOWN. STILL
HAVE SEVERAL BANDS OF MORE SCATTERED PRECIP TO DEAL WITH...IN
ADDITION TO THE COLD FRONT WHICH IS CURRENTLY PUSHING THROUGH THE
COMMONWEALTH. THE FRONTAL BOUNDARY STRETCHES FROM IND SOUTHWARD TO
ROUGHLY BNA. A NARROW BUT SOLID LINE OF MODERATE TO HEAVY SHOWER
ACTIVITY APPEARS TO BE DEVELOPING ALONG THE FRONT. SOME ISOLATED
THUNDER IS STILL FIRING AHEAD OF THE FRONT AS WELL. CURRENTLY TIMING
HAS THIS BOUNDARY THROUGH JKL SOMETIME AROUND 4 PM...PLUS OR MINUS
AN HOUR. EXPECT A BRIEF SHOT OF ADDITIONAL RAINFALL WITH THIS LINE.

WILL KEEP WIND ADVISORY GOING. CURRENT UPSTREAM WIND OBS ARE NOT
IMPRESSIVE...BUT MODELS STILL ADVERTISE THE POTENTIAL FOR STRONGER
WINDS TO MIX DOWN THIS AFTERNOON. THIS IS ESPECIALLY TRUE WITH SOME
CLEARING TAKING PLACE IN SEVERAL DRY SLOTS.

SPEAKING OF CLEARING...HAVE ADDITIONAL CONCERNS WITH AFTERNOON
WEATHER. SAT LOOP IS SHOWING DECENT UPSTREAM CLEARING AHEAD OF THE
FRONT. THIS WILL HELP DESTABILIZE THE ATMOSPHERE FOR ANOTHER
POSSIBLE ROUND OF SEVERE WEATHER IF SUN IS STRONG ENOUGH. IN
ADDITION...SPC HAS ISSUED A MESOSCALE DISCUSSION FOR ANOTHER TORNADO
WATCH THIS AFTERNOON.

UPDATE WILL BE MAINLY TO REMOVE MORNING WORDING AT THIS TIME. WILL
KEEP MENTION OF SEVERE POTENTIAL IN ZONES BASED ON MOST RECENT SPC
DISCUSSION.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH FRIDAY/

CONVECTIVE PRECIP IS ONGOING OVER THE NORTHERN AND WESTERN PORTIONS
OF THE FORECAST AREA. SEVERE WEATHER HAS SETTLED DOWN FOR THE TIME
BEING...BUT WITH FAVORABLE WIND FIELDS ALOFT...WILL CONTINUE TO
MENTION SEVERE STORMS WITH DAMAGING WINDS AS A POSSIBILITY TODAY.
BIGGER CONCERN MAY BE SHIFTING TO FLOODING...AND HAVE ISSUED A FLASH
FLOOD WATCH FOR THE ENTIRE FORECAST AREA THROUGH EARLY AFTERNOON. THE
NORTHWEST PORTION OF THE FORECAST AREA HAS SEEN THE HEAVIEST PRECIP
OVERNIGHT...WITH AREAS NORTH OF THE MOUNTAIN PARKWAY AND NEAR THE TN
BORDER ALSO HAVING RECEIVED SIGNIFICANT RAIN SUNDAY NIGHT AND
MONDAY. THE BIGGEST THREAT IS IN THESE AREA WHERE THE GROUND IS
WETTEST.

HAVE LOOKED TO THE WRF FOR THE DETAILS OF THE FORECAST FOR THE FIRST
COUPLE OF PERIODS...TRANSITIONING TO THE GFS FOR THE LATER PERIODS.
THE 00Z RUN OF THE WRF DID APPEAR TO BE A BIT TOO SLOW WITH THE COLD
FRONT AT THE 06Z VERIFICATION...SO HAVE SPED IT UP BY A COUPLE OF
HOURS FOR THE FORECAST TODAY. THREAT OF SHOWERS AND STORMS WILL
CONTINUE UNTIL COLD FROPA THIS AFTERNOON.

COLDER AIR MOVES IN BEHIND THE FRONT LATE TODAY AND TONIGHT...WITH A
BIT OF THE MOISTURE FROM THE COMMA HEAD TO OUR NORTH GRAZING OUR AREA
TONIGHT. SOUNDINGS SHOW THE MOISTURE EXTENDING UP AS HIGH IN THE
ATMOSPHERE AS -10C...SUPPORTING SOME LIGHT SNOW OR SNOW SHOWERS...AND
HAVE USED 20-30 PERCENT POPS.

THE STORM SYSTEM LIFTS OUT TO THE NORTHEAST ON THURSDAY WITH SKIES
BECOMING PARTLY CLOUDY. A SHORTWAVE WILL MOVE THROUGH ON THURSDAY
NIGHT BRINGING INCREASING CLOUDS AND ANOTHER LOW POP FOR SNOW
SHOWERS. AS IT DEPARTS ON FRIDAY...PARTLY CLOUDY CONDITIONS WILL
RETURN.

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/

A BROAD TROUGH IS EXPECTED TO BE IN PLACE OVER MOST OF THE CONUS
EARLY IN THE PERIOD. AT THAT TIME...AN EMBEDDED SW/V SHOULD BE
MOVING INTO THE OH VALLEY AND WESTERN GREAT LAKES. A SERIES OF SW/VS
ARE EXPECTED TO AFFECT THE AREA OVER THE WEEKEND...THE FIRST ON FRI
NIGHT AND EARLY SAT...WITH A MORE POTENT SW/V DROPPING DOWN THROUGH
THE GREAT LAKES AND OH VALLEY LATER ON SAT AND INTO SAT NIGHT. THIS
WILL SHARPEN UP AN EASTERN US THROUGH AND SEND MUCH COLDER AIR INTO
THE REGION BRIEFLY OVER THE WEEKEND INTO VERY EARLY NEXT WEEK. THE
UPPER FLOW WILL BECOME MORE ZONAL ON MON...WITH A SW/V ROTATING
THROUGH THE FOUR CORNERS AND CLOSING OFF OVER TX LATE IN THE PERIOD.
MEANWHILE...A NORTHERN STREAM TROUGH SHOULD BE MOVING INTO THE UPPER
MS VALLEY.

AT THE SFC...A COLD FRONT WILL MOVE ACROSS THE AREA ON FRI NIGHT
INTO EARLY SAT...WITH A MORE POWERFUL ARCTIC COLD SAT AFTERNOON INTO
SAT EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA TO END THE
WEEKEND AND TO START THE NEW WEEK. A NORTHERN STREAM BOUNDARY SHOULD
REACH DOWN INTO THE MID ATLANTIC STATES AND THE OH VALLEY ON TUE
ASSOCIATED WITH THE LATE IN THE PERIOD NORTHERN STREAM THROUGH. SFC
DEVELOPMENT IS POSSIBLE FURTHER SOUTH ON THE BOUNDARY OVER THE LOWER
MS VALLEY AS THE SW/V MOVES INTO THE SOUTHERN PLAINS. LIMITED
MOISTURE SHOULD RETURN NORTH...SOUTH OF THE BOUNDARY LATE IN THE
PERIOD. WENT WITH SLIGHT CHANCE TO CHANCE POPS DURING SEVERAL
PERIODS. THE FIRST WITH THE SW/V ON THU NIGHT INTO EARLY FRI...THE
SECOND ON FRI NIGHT INTO SAT...WITH THE LEAD COLD FRONT AND
CONTINUING INTO SAT NIGHT WITH THE ARCTIC BOUNDARY. BELOW NORMAL
TEMPS ARE EXPECTED ON SAT NIGHT THROUGH MON. TEMPS MAY STRUGGLE TO
REACH 30 DEGREES IN MANY AREAS ON SUN AS 850 MB TEMPS BRIEFLY FALL
AT LEAST INTO THE TEENS BELOW 0C.

AS FOR PRECIP TYPE...TEMPS SHOULD BE COLD ENOUGH LATE THU NIGHT AND
INTO EARLY FRI AM AND LATE FRI NIGHT INTO EARLY SAT AM FOR SNOW TO
MIX WITH RAIN. AS COLDER AIR FILTERS IN BEHIND THE ARCTIC
BOUNDARY...THE PRECIP TYPE SHOULD BECOME ALL SNOW. LATE IN THE
PERIOD...PRECIP TYPE APPEARS TO BE PRIMARILY RAIN AS TEMPS MODERATE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

COLD FRONTAL BOUNDARY IS CURRENTLY MARCHING ACROSS THE COMMONWEALTH
AND WILL BE SWEEPING THROUGH OUR AREA BETWEEN ROUGHLY 3 AND 6 PM. A
NARROW BUT INTENSE LINE OF SHOWERS HAS REDEVELOPED ALONG THE FRONT
ITSELF WITH THE HELP OF SOME PREFRONTAL CLEARING...HEATING. WINDS
WILL BECOME VERY GUSTY THROUGH THE REMAINDER OF THE AFTERNOON...
ESPECIALLY BEHIND THE COLD FRONT. CIGS LOWER BEHIND THE COLD FRONT AS
WELL...MAKING IT SOLIDLY INTO THE MVFR RANGE. WINDS GRADUALLY
SLACKING OFF THROUGH THE OVERNIGHT PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM EST THIS AFTERNOON FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...HAL/RAY
LONG TERM....JP
AVIATION...RAY
Hazardous weather outlook, Feb 6, 12:47 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1247 PM EST WED FEB 6 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1247 PM EST WED FEB 6 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.
DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THUNDERSTORMS THIS
AFTERNOON...THOUGH LARGE HAIL AND ISOLATED TORNADOES ARE ALSO
POSSIBLE. SHOWERS AND THUNDERSTORMS WILL ALSO BRING LOCALLY HEAVY
RAINFALL...WHICH MAY LEAD TO FLASH FLOODING. IN ADDITION...STRONG
WIND GUSTS TO 45 MPH ARE ALSO EXPECTED OUTSIDE OF THUNDERSTORMS...
ESPECIALLY THIS AFTERNOON INTO EARLY THIS EVENING.

SNOW SHOWERS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MANY LOCATIONS MAY HAVE SNOW SHOWERS AT TIMES ON THURSDAY NIGHT AND
FRIDAY...SATURDAY THROUGH SUNDAY...AND MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT TO THE NATIONAL WEATHER SERVICE IF
FLOODING OR DAMAGING WINDS ARE OBSERVED TODAY.

HAL/JP

In the hours before

Local storm report, Feb 6, 11:34 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1134 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     NON-TSTM WND DMG 4 S MOZELLE             36.94N 83.40W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0228 AM     NON-TSTM WND DMG CUTSHIN                 37.09N 83.26W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0229 AM     NON-TSTM WND DMG WOOTON                  37.18N 83.30W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0252 AM     NON-TSTM WND DMG 4 S MOZELLE             36.94N 83.40W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0415 AM     TSTM WND DMG     4 W SCIENCE HILL        37.18N 84.71W
02/06/2008                   PULASKI            KY   LAW ENFORCEMENT

            A COUPLE OF TREES WERE BLOWN DOWN ON HIGHWAY 1676 BETWEEN
            SCIENCE HILL AND THE CASEY COUNTY LINE.

1028 AM     FLOOD            9 NE ISONVILLE          38.16N 82.94W
02/06/2008                   ELLIOTT            KY   COUNTY OFFICIAL

            THREE FEET OF WATER OVER ROAD ON KY HIGHWAY 863.

&&

SBH
Local storm report, Feb 6, 11:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1137 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND DMG     EUBANK                  37.28N 84.65W
02/06/2008                   PULASKI            KY   LAW ENFORCEMENT

            ONE TREE WAS BLOWN DOWN AND POWER LINES WERE DOWNED.

&&

SBH
Local storm report, Feb 6, 11:38 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1138 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG STEARNS                 36.69N 84.48W
02/05/2008                   MCCREARY           KY   CO-OP OBSERVER

            NUMEROUS TREES DOWN COUNTY WIDE BEGINNING 9PM THROUGH
            MIDNIGHT. WORST APPEARS TO BE WEST PORTION OF THE COUNTY.

0900 PM     NON-TSTM WND DMG STEARNS                 36.69N 84.48W
02/05/2008                   MCCREARY           KY   COUNTY OFFICIAL

            TREES DOWN COUNTY WIDE IN THREE MAIN WAVES. WORST WAS
            9PM, SECOND HIT AROUND 1 AM, AND THIRD BETWEEN 6 TO 615
            THIS MORNING. TREES WERE BLOCKING ROADS. POWER LINES DOWN
            IN THE REVELO AREA AND ON CABIN CREEK ROAD.

0152 AM     TSTM WND DMG     5 S EWING               38.35N 83.86W
02/06/2008                   FLEMING            KY   LAW ENFORCEMENT

            THERE WAS ROOF DAMAGE TO TWO HOMES NEAR TEA RUN ROAD.
            ALSO...A BARN SUFFERED ROOF DAMAGE NEAR MOUNT TABOR ROAD.

0158 AM     TSTM WND DMG     MOUNT STERLING          38.06N 83.95W
02/06/2008                   MONTGOMERY         KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE REPORTED DOWN COUNTY WIDE WITH
            DAMAGE TO A PORCH ON WEAR CHAPEL ROAD IN MOUNT STERLING.

0200 AM     TSTM WND DMG     SLADE                   37.79N 83.71W
02/06/2008                   POWELL             KY   CO-OP OBSERVER

            MINOR DAMAGE TO A SMOKE HOUSE WITH BOARDS BLOWN OUT

0200 AM     NON-TSTM WND DMG HYDEN                   37.16N 83.37W
02/06/2008                   LESLIE             KY   LAW ENFORCEMENT

            TREES WERE REPORTED DOWN ACROSS US 421 NEAR THE LESLIE
            AND HARLAN COUNTY LINE. ALSO...TREES WERE REPORTED DOWN
            ON HIGHWAY 80 NEAR THE LESLIE AND PERRY COUNTY LINE.

0201 AM     TSTM WND DMG     CAMARGO                 38.00N 83.89W
02/06/2008                   MONTGOMERY         KY   BROADCAST MEDIA

            HIGHWAY 460 CLOSED NEAR CAMARGO DUE TO A BUILDING
            BLOCKING THE ROAD.

0202 AM     TSTM WND DMG     4 S OWINGSVILLE         38.08N 83.76W
02/06/2008                   BATH               KY   LAW ENFORCEMENT

            NUMEROUS BARNS WERE BLOWN OVER WITH TREES AND POWER LINES
            DOWN COUNTY WIDE. A TRACTOR TRAILER WAS BLOWN OVER ON
            HIGHWAY 36 IN BETWEEN PRESTON AND HARD PIKE. ALSO...THERE
            WAS A ROOF OFF OF A TRAILER IN PEELED OAK.

0204 AM     TSTM WND GST     CLAY CITY               37.86N 83.93W
02/06/2008  E65.00 MPH       POWELL             KY   NWS EMPLOYEE

            WINDS WERE ESTIMATED AT 65 MILES PER HOUR BY A NATIONAL
            WEATHER SERVICE EMPLOYEE.

0206 AM     TSTM WND DMG     STEPSTONE               38.09N 83.83W
02/06/2008                   BATH               KY   EMERGENCY MNGR

            A ROOF WAS BLOWN OFF A HOME AND A CHAIN LINK FENCE WAS
            BLOWN DOWN. A TREE WAS ALSO BLOWN DOWN ON A HOUSE.

0206 AM     TSTM WND DMG     CLAY CITY               37.86N 83.93W
02/06/2008                   POWELL             KY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN COUNTY
            WIDE.

0212 AM     TSTM WND DMG     IRVINE                  37.70N 83.97W
02/06/2008                   ESTILL             KY   LAW ENFORCEMENT

            ELECTRIC LINES AND TREES WERE REPORTED DOWN COUNTY WIDE.
            ALSO...ELECTRICITY WAS REPORTED OUT AT THE 911 DISPATCH
            OFFICE.

0220 AM     NON-TSTM WND DMG 4 S MOZELLE             36.94N 83.40W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0223 AM     TSTM WND GST     MOREHEAD                38.19N 83.44W
02/06/2008  M58.00 MPH       ROWAN              KY   MESONET

            THE MOREHEAD MESONET SITE MEASURED 58 MILE PER HOUR
            WINDS.

0225 AM     TSTM WND DMG     1 N DENNISTON           37.93N 83.54W
02/06/2008                   MENIFEE            KY   DEPT OF HIGHWAYS

            A BARN WAS COMPLETELY DESTROYED AND THROWN INTO A HOUSE
            NEAR ROUTE 1240 AND BETTY GAP.

0227 AM     TSTM WND DMG     ELLIOTTVILLE            38.18N 83.28W
02/06/2008                   ROWAN              KY   LAW ENFORCEMENT

            A METAL ROOF WAS BLOCKING HOGTOWN HILL ROAD IN
            ELLIOTVILLE.

0228 AM     NON-TSTM WND DMG CUTSHIN                 37.09N 83.26W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0229 AM     NON-TSTM WND DMG WOOTON                  37.18N 83.30W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0235 AM     TSTM WND DMG     CAMPTON                 37.74N 83.55W
02/06/2008                   WOLFE              KY   LAW ENFORCEMENT

            A TREE FELL ON A HOUSE ON PLUMMER STREET.

0235 AM     TSTM WND DMG     3 NE CAMPTON            37.77N 83.51W
02/06/2008                   WOLFE              KY   NWS EMPLOYEE

            LARGE TREE SNAPPED OFF AND SEVERAL LARGE BRANCHES ALONG
            HWY 745.

0235 AM     TSTM WND DMG     EZEL                    37.89N 83.44W
02/06/2008                   MORGAN             KY   TRAINED SPOTTER

            A FEW TREES WERE REPORTED DOWN IN THE EZEL AREA.

0252 AM     NON-TSTM WND DMG 4 S MOZELLE             36.94N 83.40W
02/06/2008                   LESLIE             KY   COUNTY OFFICIAL

            ONE TREE DOWN.

0259 AM     TSTM WND DMG     2 ENE ROUSSEAU          37.60N 83.20W
02/06/2008                   BREATHITT          KY   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN.

0310 AM     TSTM WND DMG     SALYERSVILLE            37.75N 83.06W
02/06/2008                   MAGOFFIN           KY   CO-OP OBSERVER

            LARGE LIMBS DOWN ACROSS ROADS IN SEVERAL AREAS NEAR TOWN.

0313 AM     TSTM WND DMG     PAINTSVILLE             37.82N 82.81W
02/06/2008                   JOHNSON            KY   LAW ENFORCEMENT

            A TRAMPOLINE WAS BLOWN ONTO KY 581 IN PAINTSVILLE.
            ALSO...LARGE TREES WERE REPORTED DOWN COUNTYWIDE.

0325 AM     TSTM WND DMG     2 NW DOTSON             37.67N 82.88W
02/06/2008                   FLOYD              KY   COUNTY OFFICIAL

            TREES DOWN.

0325 AM     TSTM WND DMG     3 SE INEZ               37.84N 82.50W
02/06/2008                   MARTIN             KY   LAW ENFORCEMENT

            TWO TREES WERE DOWNED ON ROUTE 908 NEAR THE TURKEY CREEK
            AREA. BOTH LANES OF TRAFFIC WERE BLOCKED.

0330 AM     TSTM WND DMG     LANCER                  37.67N 82.74W
02/06/2008                   FLOYD              KY   COUNTY OFFICIAL

            CROSSBAR BLOWN OFF AT A RAILROAD CROSSING ON WATERGAP RD.

0415 AM     TSTM WND DMG     4 W SCIENCE HILL        37.18N 84.71W
02/06/2008                   PULASKI            KY   LAW ENFORCEMENT

            A COUPLE OF TREES WERE BLOWN DOWN ON HIGHWAY 1676 BETWEEN
            SCIENCE HILL AND THE CASEY COUNTY LINE.

0418 AM     TSTM WND DMG     EUBANK                  37.28N 84.65W
02/06/2008                   PULASKI            KY   LAW ENFORCEMENT

            ONE TREE WAS BLOWN DOWN AND POWER LINES WERE DOWNED.

0530 AM     NON-TSTM WND DMG ARJAY                   36.81N 83.65W
02/06/2008                   BELL               KY   COUNTY OFFICIAL

            POWERLINES DOWN.

0712 AM     TSTM WND DMG     JEFF                    37.21N 83.14W
02/06/2008                   PERRY              KY   LAW ENFORCEMENT

            ONE TREE DOWN.

0719 AM     TSTM WND DMG     2 NW HAZARD             37.27N 83.22W
02/06/2008                   PERRY              KY   BROADCAST MEDIA

            POWERLINES AND TREES DOWN.

0725 AM     TSTM WND DMG     HYDEN                   37.16N 83.37W
02/06/2008                   LESLIE             KY   CO-OP OBSERVER

            NUMEROUS TREE LIMBS GREATER THAN 2 INCHES TORN FROM TREES
            OVER A 15 MINUTE PERIOD.

0730 AM     HAIL             HYDEN                   37.16N 83.37W
02/06/2008  E0.88 INCH       LESLIE             KY   CO-OP OBSERVER

            PEA TO NICKEL SIZED HAIL

0754 AM     TSTM WND DMG     BLACKMONT               36.79N 83.53W
02/06/2008                   BELL               KY   COUNTY OFFICIAL

            TREE DOWN.

0820 AM     TSTM WND DMG     GORDON                  37.00N 83.02W
02/06/2008                   LETCHER            KY   LAW ENFORCEMENT

            ONE TREE DOWN.

1028 AM     FLOOD            9 NE ISONVILLE          38.16N 82.94W
02/06/2008                   ELLIOTT            KY   COUNTY OFFICIAL

            THREE FEET OF WATER OVER ROAD ON KY HIGHWAY 863.

&&

SBH
Local storm report, Feb 6, 12:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1214 PM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     TORNADO          2 N DENNISTON           37.94N 83.54W
02/06/2008                   MENIFEE            KY   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN 2 MILES NORTH OF DENNISTON ALONG
            HIGHWAY 1240. THE TORNADO PRODUCED AN INTERMITTENT DAMAGE
            PATH AND ENDED 4 MILES SOUTH OF BIG WOODS ALONG HIGHWAY
            1693.

&&

SBH
Special weather statement, Feb 6, 1:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EST WED FEB 6 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061915-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
112 PM EST WED FEB 6 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

STRONG WINDS WITH GUSTS OF 45 TO 55 MPH WILL OCCUR THIS AFTERNOON AS
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVE ACROSS
THE AREA. THE SHOWERS...THUNDERSTORMS AND STRONG WINDS WILL REACH A
LINE FROM MOUNT VERNON TO MONTICELLO AROUND 2 PM...A LINE FROM
MOREHEAD TO JACKSON TO MIDDLESBORO AROUND 3 PM...AND THEN REACH
PIKEVILLE AROUND 4 PM.

IT IS POSSIBLE THAT SOME AREAS WILL EXPERIENCE WIND GUSTS IN EXCESS
OF 60 MPH. AS THE LINE OF SHOWERS AND THUNDERSTORMS MOVED ACROSS THE
LOUISVILLE AREA AROUND 1230 PM A WIND GUST OF 56 MPH WAS MEASURED AT
THE LOUISVILLE AIRPORT.

IT IS ALSO POSSIBLE THAT BRIEF HEAVY RAIN ASSOCIATED WITH THE SHOWERS
AND THUNDERSTORMS MAY LEAD TO LOCALIZED FLOODING.

SBH
Special weather statement, Feb 6, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EST WED FEB 6 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
213 PM EST WED FEB 6 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

STRONG WINDS WITH GUSTS OF 45 TO 55 MPH WILL OCCUR THIS AFTERNOON AS
A COLD FRONT MOVES ACROSS THE AREA. THE FRONT WILL REACH AREAS FROM
FLEMINGSBURG TO MONTICELLO BY 3 PM EST...AREAS FROM SANDY HOOK TO
JACKSON TO WILLIAMSBURG BY 4 PM...AND THE PIKEVILLE AREA BY 5 PM.
WINDS WILL SHIFT FROM THE SOUTHWEST TO THE WEST AS THE FRONT MOVES
THROUGH. THE WINDS WILL BE STRONG ENOUGH TO BRING DOWN SMALL TREE LIMBS
AND BLOW AROUND UNSECURED LIGHT WEIGHT OBJECTS.

SBH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Morgan

When
February 6, 3:00 PM EST to 3:05 PM EST
Where
Morgan forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

A tree was blown down across Liberty Road 3 miles northwest of West Liberty by non-thunderstorm wind gusts.

Strong Wind, Morgan

When
February 6, 3:00 PM EST to 3:05 PM EST
Where
Morgan forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

A tree was blown down across Liberty Road in West Liberty.

Strong Wind, Breathitt

When
February 6, 3:50 PM EST to 3:54 PM EST
Where
Breathitt forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A sign from over a gas pump was blown across the road at a gas station in Jackson.

High Wind, Martin

When
February 6, 5:58 PM EST to 6:03 PM EST
Where
Martin forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 62 mph was measure by a trained spotter in Inez.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80166, 80167, 80168, 80169.